Thumbnail
Access Restriction
Authorized

Author Thomas, S. V.
Source Sree Chitra Tirunal Institute for Medical Sciences & Technology
Content type Text
Publisher Journal of Postgraduate Medicine
File Format PDF
Language English
Subject Domain (in DDC) Technology ♦ Medicine & health ♦ Diseases
Subject Domain (in MeSH) Nervous System Diseases ♦ Female Urogenital Diseases and Pregnancy Complications ♦ Diseases
Subject Keyword Neurology
Abstract Epilepsy is recognized as the commonest serious neurological disorder in the world. Women with epilepsy (WWE) experience several gender-related physical and social problems. They constitute high obstetric risk risk of seizures during pregnancy, and complications of pregnancy. Hormonal and because of reduced fertility, other factors can alter the pharmacokinetics of antiepileptic drugs (AED) during pregnancy and puerperium. Antenatal exposure to AEDs, particularly at higher dosage and in polytherapy, increases the risk of fetal malformation. Recent reports raise the possibility of selective developmental language deficits and neurocognitive deficits with antenatal exposure to AEDs. There are concerns regarding the effect of traces of AEDs that pass to the infant during breast-feeding. The pre conception management is the cornerstone for epilepsy care in WWE. A careful reappraisal of each case should ascertain the diagnosis, the need for continued AED therapy, selection of appropriate AEDs, optimization of the dosage, and prescription of folic acid. During pregnancy, the fetal status needs to be monitored with estimation of serum a-feto-protein and ultrasound screening for malformations. The dosage of AEDs can be adjusted according to clinical requirement and blood levels of AEDs. Several institutions recommend oral vitamin K toward the end of pregnancy when enzyme-inducing AEDs are prescribed because the latter may potentially predispose the new born to hemorrhagic disease, but recent reports indicate that such a risk is practically negligible. WWE who are using enzyme-inducing AEDs (phenobarbitone, primidone, phenytoin, carbamazepine, and oxcarbazepine) need to know that these AEDs may lead to failure of oral contraception.
Education Level UG and PG
Learning Resource Type Article
Educational Framework Medical Council of India (MCI)
Journal JOURNAL OF POSTGRADUATE MEDICINE
Volume Number 52
Issue Number 1
Page Count 8
Starting Page 57
Ending Page 64